Ohio, 2013

Tornado in Ohio, September 12, 2013

September 12, 2013 · NWS PBZ · 1 event in 1 county or zone

A weak tornado developed over Guernsey county in Ohio with a line a showers associated with a strong cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak tornado developed over Guernsey county in Ohio with a line a showers associated with a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 12, 6:45 PM EST, 11 minutes earlier.

Area forecast discussion, Sep 12, 6:45 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT THU SEP 12 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION EARLY TONIGHT WITH MUCH COOLER
AND LESS HUMID CONDITIONS FOR FRIDAY THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
WITH 745PM UPDATE...BACKED OFF POPS ONCE AGAIN DURING THE EARLY
EVENING HOURS. HOWEVER...HAVE UPPED POPS A BIT FOR THE LATE
EVENING HOURS INTO THE OVERNIGHT WITH UPSTREAM DEVELOPMENT OF
SHOWERS ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE. LATEST RUNS OF
THE HRRR AND RAP ARE DEVELOPING A BIT MORE RAIN THAN THE SYNOPTIC
MODELS. COULD BE A LITTLE BIT OF ENHANCEMENT DUE TO COLDER AIR
MOVING OVER A WARMER LAKE ERIE...ALTHOUGH THE MECHANISM WILL BE
FROM THE SHORTWAVE OVERNIGHT.

BY FRIDAY THE SHORTWAVE WILL HAVE MOVED TO THE EAST...WITH
ANY SCATTERED SHOWERS CONTINUING MORE THE RESULT OF LAKE
ENHANCEMENT WITH N-NW FLOW. WINDS MAY NOT HAVE ENOUGH OF A
WESTERLY COMPONENT TO ALLOW FOR MUCH PRECIPITATION...ALTHOUGH LOW
LEVELS WILL STILL HAVE PLENTY OF MOISTURE TO KEEP SKIES CLOUDY.
EXPECT SOME BREAKS IN THE CLOUDS FRIDAY AFTN...ESPECIALLY OVER
EASTERN OHIO SINCE WINDS THERE ARE MORE NERLY AND IN CLOSER
PROXIMITY TO THE SFC RIDGE. GFS40 BIAS CORRECTED GRIDS WERE THE
BASELINE FOR TEMPS WITH MINOR TWEAKS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
UPPER LEVEL TROUGH WILL SWING EASTWARD FRIDAY NIGHT PULLING THE
COLDEST AIR OVER THE UPPER OHIO VALLEY. EXPECT CLOUDS TO HOLD ON
A GOOD PORTION OF FRIDAY NIGHT...WITH WELL BELOW NORMAL TEMPS.

RISING HEIGHTS ALOFT AND SURFACE HIGH WILL ALLOW FOR A COOL AND
COMFORTABLE SAT. STILL EXPECT HIGHS IN THE MID 60S WITH LATEST
MODEL DATA SHOWING 85H TEMPS AROUND +4. LIGHT WINDS AND MAINLY
CLEAR SKIES WILL ALLOW TEMPERATURES TO FALL INTO THE 40S SATURDAY
NIGHT. AS THE SURFACE RIDGE MOVES EAST WARM ADVECTION SUNDAY WILL
PUSH HIGH TEMPERATURES INTO THE UPPER 60S NORTH TO LOWER 70S FAR
SOUTH WITH CONTINUED SUNSHINE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A MOISTURE STARVED COLD FRONT WILL CROSS THE REGION SUN NIGHT
INTO EARLY MONDAY WITH AN ISOLATED SHOWER AT BEST. OTHERWISE
TEMPERATURES WILL BE MODERATING TOWARD NORMAL BY MID WEEK AS THE
UPPER LEVEL FLOW BECOMES ZONAL. AN APPROACHING SHORTWAVE WITH WARM
ADVECTION WILL BRING THE CHANCE FOR SHOWERS THURSDAY.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
CONDITIONS WL IMPROVE THIS EVE AS SFC WND SHIFTS TO THE NW WITH
PASSAGE OF A REINFORCING CDFNT. RESIDUAL SHWRS WL DIMINISH AND
MVFR CIGS WL LIFT AS DRIER AIR ADVECTS OVR THE UPR OH REGION.

HOWEVER...MVFR STRATOCU DVLPMNT IS ANTICIPATED LTR TNGT/EARLY
FRIDAY AS COLD ADVCTN STEEPENS THE MIXING LYR. ISOLD-SCT SHWRS ARE
POSSIBLE ON FRIDAY AS THE SFC RECOUPLES...BUT LACK OF CONFIDENCE
IN ACTUAL PLACEMENT PRECLUDES A MENTION IN TAFS.
NEVERTHELESS...OVRALL IMPROVEMENT TO VFR IS ANTICIPATED BY FRIDAY
AFTN.

.OUTLOOK.../18Z FRIDAY THROUGH TUESDAY/...
NO WIDESPREAD IFR WEATHER FORECAST.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 12, 9:53 AM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1053 AM EDT THU SEP 12 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-131500-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1053 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 12, 12:59 PM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     TSTM WND DMG     CUNNINGHAM              40.67N  79.83W
09/12/2013                   BUTLER             PA   FIRE DEPT/RESCUE

            TREES DOWN ALONG SAXONBURG BLVD AND ANDERSON ROAD.
            CANVAS TENT ENTANGLED IN POWER LINES.

1218 PM     TSTM WND DMG     6 W ELDERTON            40.69N  79.46W
09/12/2013                   ARMSTRONG          PA   911 CALL CENTER

            NUMEROUS FALLEN TREES ALONG GARRETTS RUN ROAD AND
            CHERRY ROAD. THE TREES BROUGHT DOWN WIRES AND SNAPPED
            POWER POLES.

1238 PM     TSTM WND DMG     PLUMVILLE               40.79N  79.18W
09/12/2013                   INDIANA            PA   911 CALL CENTER

            SEVERAL TREES DOWN

1240 PM     TSTM WND DMG     2 SW MARION CENTER      40.75N  79.07W
09/12/2013                   INDIANA            PA   911 CALL CENTER

            NUMEROUS TREES DOWN ALONG ROUTE 119

1255 PM     TSTM WND DMG     1 N FROSTBURG           40.98N  79.03W
09/12/2013                   JEFFERSON          PA   911 CALL CENTER

            FEW TREES DOWN

&&

EVENT NUMBER PBZ1302764
EVENT NUMBER PBZ1302765
EVENT NUMBER PBZ1302766
EVENT NUMBER PBZ1302767
EVENT NUMBER PBZ1302768

KRAMAR
Local storm report, Sep 12, 1:06 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 PM EDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     1 ESE GEORGETOWN        40.64N  80.49W
09/12/2013                   BEAVER             PA   EMERGENCY MNGR

            TREE DOWN

1125 AM     TSTM WND DMG     1 SSE WOODLAWN          40.61N  80.24W
09/12/2013                   BEAVER             PA   EMERGENCY MNGR

            TREE DOWN ACROSS BOTH LANES OF RT 51 NEAR WEST
            ALIQUIPPA BRIDGE

1125 AM     TSTM WND DMG     BYERSDALE               40.62N  80.22W
09/12/2013                   BEAVER             PA   EMERGENCY MNGR

            TREE DOWN INTO A GARAGE

1151 AM     TSTM WND DMG     CUNNINGHAM              40.67N  79.83W
09/12/2013                   BUTLER             PA   FIRE DEPT/RESCUE

            TREES DOWN ALONG SAXONBURG BLVD AND ANDERSON ROAD.
            CANVAS TENT ENTANGLED IN POWER LINES.

1200 PM     TSTM WND DMG     1 NW SARVER             40.74N  79.74W
09/12/2013                   BUTLER             PA   PUBLIC

            SIX INCH DIAMETER LIMBS REPORTED DOWNED BY THUNDERSTORM
            WINDS ON HECK ROAD.

1208 PM     TSTM WND DMG     1 SSE SHEARERSBURG      40.60N  79.65W
09/12/2013                   WESTMORELAND       PA   PUBLIC

            MULTIPLE TREES DOWN ON WHITE CLOUD RD

1215 PM     TSTM WND DMG     5 S FORD CITY           40.70N  79.53W
09/12/2013                   ARMSTRONG          PA   TRAINED SPOTTER

            NMEROUS LARGE LIMBS REPORTED DOWN.

1218 PM     TSTM WND DMG     BELLEVUE                40.49N  80.05W
09/12/2013                   ALLEGHENY          PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

1218 PM     TSTM WND DMG     6 W ELDERTON            40.69N  79.46W
09/12/2013                   ARMSTRONG          PA   911 CALL CENTER

            NUMEROUS FALLEN TREES ALONG GARRETTS RUN ROAD AND
            CHERRY ROAD. THE TREES BROUGHT DOWN WIRES AND SNAPPED
            POWER POLES.

1219 PM     HEAVY RAIN       NEW KENSINGTON          40.57N  79.75W
09/12/2013  M1.25 INCH       WESTMORELAND       PA   TRAINED SPOTTER

            RAIN FELL IN 45 MINUTES

1229 PM     TSTM WND DMG     SHELOCTA                40.66N  79.30W
09/12/2013                   INDIANA            PA   PUBLIC

            ALONG 422 NUMEROUS TREES DOWN. ONE TREE WAS REPORTED TO
            HAVE FALLEN ON A HOUSE.

1230 PM     TSTM WND DMG     FORD CITY               40.77N  79.53W
09/12/2013                   ARMSTRONG          PA   PUBLIC

            WOODEN ROOF TORN OFF OF 2.5 CAR CARPORT AND CARRIED
            INTO NEIGHBORS YARDS.

1231 PM     FLOOD            REGENCY PARK            40.48N  79.77W
09/12/2013                   ALLEGHENY          PA   EMERGENCY MNGR

            ROADWAY FLOODED

1232 PM     TSTM WND DMG     1 SE CENTER             40.47N  79.75W
09/12/2013                   ALLEGHENY          PA   EMERGENCY MNGR

            TREE DOWN

1233 PM     TSTM WND DMG     1 WSW HOLIDAY PARK      40.47N  79.73W
09/12/2013                   ALLEGHENY          PA   EMERGENCY MNGR

            TREE DOWN

1238 PM     TSTM WND DMG     PLUMVILLE               40.79N  79.18W
09/12/2013                   INDIANA            PA   911 CALL CENTER

            SEVERAL TREES DOWN

1240 PM     TSTM WND DMG     2 SW MARION CENTER      40.75N  79.07W
09/12/2013                   INDIANA            PA   911 CALL CENTER

            NUMEROUS TREES DOWN ALONG ROUTE 119

1255 PM     TSTM WND DMG     1 N FROSTBURG           40.98N  79.03W
09/12/2013                   JEFFERSON          PA   911 CALL CENTER

            FEW TREES DOWN

&&

EVENT NUMBER PBZ1302757 PBZ1302759 PBZ1302760 PBZ1302764 PBZ1302758
PBZ1302762 PBZ1302753 PBZ1302752 PBZ1302765 PBZ1302751 PBZ1302761
PBZ1302763 PBZ1302754 PBZ1302755 PBZ1302756 PBZ1302766 PBZ1302767
PBZ1302768
Local storm report, Sep 12, 1:18 PM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 PM EDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     MCCANDLESS TOWNSHIP     40.58N  80.03W
09/12/2013                   ALLEGHENY          PA   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN.

&&

EVENT NUMBER PBZ1302769
Special weather statement, Sep 12, 2:00 PM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT THU SEP 12 2013

MDZ001-WVZ023-041-122015-
GARRETT MD-PRESTON WV-TUCKER WV-
300 PM EDT THU SEP 12 2013

...STRONG THUNDERSTORMS WILL AFFECT GARRETT...SOUTHERN PRESTON AND
TUCKER COUNTIES...

AT 256 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
SOUTHWEST OF ACCIDENT TO 13 MILES WEST OF PHILIPPI...MOVING EAST AT
25 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  TUNNELTON...          NEWBURG...            KINGWOOD...
  FELLOWSVILLE...       CRANESVILLE...        FRIENDSVILLE...
  ACCIDENT...           MCHENRY...            TERRA ALTA...
  SWALLOW FALLS STATE PARK...                 BITTINGER...
  ROWLESBURG...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3897 7951 3903 7978 3908 7978 3913 7984
      3923 7981 3925 7986 3930 7990 3937 7990
      3973 7930 3973 7894 3948 7906 3941 7913
      3930 7929 3920 7948 3922 7934 3920 7929
      3909 7935 3907 7929 3896 7934

The radar

The Pittsburgh radar (KPBZ), 134 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Guernsey

When
September 12, 6:56 PM EST to 6:57 PM EST
Where
Guernsey County, 1.38 mi NNE of Helena to 1.22 mi NNE of Helena
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.939, -81.594

A weak and brief tornado occurred in Guernsey county near Helena, which is about 4 miles southwest of Byesville. A deputy recorded the tornado as it moved through trees. The tornado was rated an EF0, with maximum winds of 65 MPH. The maximum path width was 50 yards, with a path length of 0.20 of a mile.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyThe tornado archive for Ohio, 2013Warnings in Ohio, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473344.